MAUDE Adverse Event Report: PENUMBRA, INC. POD; HCG, KRD

PENUMBRA, INC. POD; HCG, KRD
Model Number RBYPOD12-A
Medical Device Problem Codes Break (1069); Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using pod coils, pod packing coils (pod pcs) and a lantern delivery microcatheter (lantern).During the procedure, while advancing the pod coil approximately 10 centimeters into the lantern, the physician experienced resistance; therefore, the pod coil was removed and flushed.The physician then attempted to re-advance the pod coil through the lantern; however, the same issue occurred.Subsequently, 12 millimeters from the proximal end of the pusher assembly of the pod coil that had not yet advanced through the lantern stretched; therefore, the pod coil was removed.The procedure was completed using a pod coil, three pod pcs and the same lantern.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using pod coils, pod packing coils (pod pcs) and a lantern delivery microcatheter (lantern).During the procedure, while advancing the pod coil approximately 10 centimeters into the lantern, the physician experienced resistance; therefore, the pod coil was removed and flushed.The physician then attempted to re-advance the pod coil through the lantern; however, the same issue occurred.Subsequently, 12 millimeters from the proximal end of the pusher assembly of the pod coil stretched and the pusher assembly broke outside of the patient prior to advancing through lantern.Therefore, the pod coil was removed.It was reported that the pusher assembly broke but remained intact.The procedure was completed using a pod coil, three pod pcs and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2020-00562 1.Section h.Box 5.Describe event or problem, please note that the following section was inadvertently missed on the initial mfr report and is being updated on this follow-up #01 mfr report:3005168196-2020-00562 1.Section h.Box 6.Device code 3.Results: the pet lock was intact on the proximal end of the pusher assembly.Kinks and bends were present along the length of the pusher assembly.The pusher assembly was fractured approximately 60.0 cm from the proximal end.The pull wire was retracted from the pusher assembly distal detachment tip (ddt).The embolization coil was detached from the pusher assembly and had offset coil winds at its proximal end.The proximal constraint sphere was intact with the embolization coil.Conclusions: evaluation of the returned pod12 confirmed a pusher assembly fractured and revealed offset coil winds at the proximal end of its embolization coil.If the device is manipulated against resistance, damages such as these may occur.The lantern used in the procedure was not returned for evaluation; therefore, the root cause of the resistance was unable to be determined.Further evaluation revealed that the embolization coil was detached due to the pusher assembly fracture, and the pusher assembly was kinked and bent due to the mishandling during packaging for return.These damages were likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9967700
Report Number3005168196-2020-00562
Device Sequence Number11687423
Product Code HCG
UDI-Device Identifier00814548019666
UDI-Public00814548019666
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/24/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/25/2026
Device Model NumberRBYPOD12-A
Device Catalogue NumberRBYPOD12
Device Lot NumberF85451
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/24/2020
Supplement Date Received by Manufacturer05/21/2020
Initial Report FDA Received Date04/16/2020
Supplement Report FDA Received Date06/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005